Alert archive / Kentucky / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 151, NWS Jackson, KY

June 10, 1998Martin County, Pike County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 10, 1998, 3:41 AM EDT for Martin County, Pike County, Kentucky. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 10, 1998, 3:41 AM EDT (07:41 UTC)
Expired
Jun 10, 1998, 4:25 AM EDT
In force
44 min
Issued by
NWS Jackson, KY
Area
Whole counties

Counties Martin County, KY, Pike County, KY

What was reported inside it

TimeReportWhereRemark
Jun 10, 4:10 AM EDTHail 0.75Meta, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.7 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 1998-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 612 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 1998-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 339 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
612 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
339 m²/s²
0-3 km storm-relative helicity
396 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

097 
WUUS1 KJKL 100743 RRA
SVRJKL
KYC159-195-100825-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
341 AM EDT WED JUN 10 1998

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARTIN COUNTY IN EASTERN KENTUCKY.
  PIKE COUNTY IN SOUTHEASTERN KENTUCKY.

* UNTIL 425 AM EDT.

* AT 335 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 20 MILES NORTH OF PIKEVILLE... MOVING SOUTHEAST
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOREE AT 345 AM EDT.
  FOREST HILLS AT 405 AM EDT.
  SOUTH WILLIAMSON AT 405 AM EDT.
  BELFREY AT 405 AM EDT.

LARGE HAIL IS LIKELY WITH THIS STORM. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

.END/JSL/SBH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 9:35 PM EDT, 6 hours 6 minutes earlier.

Area forecast discussion, Jun 9, 9:35 PM EDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
935 PM EDT TUE JUN 9 1998

AN UPDATE TO 1ST PERIOD TO REMOVE THE EVENING PORTION. LOOKS LIKE
LITTLE IF ANY ACTIVITY HAS DEVELOPED AS WE THOUGHT EARLIER WOULD.
RADAR COMPOSITE SHOWING WEAKENING SHOWERS/THUNDERSTORMS IN SRN IL/SRN
IN/WRN KY. JUST A LONE TSHOWER OUT EAST OF FT KNOX AT 01Z.

SHOWERS IN NRN OH SHOULD STAY ON THEIR EASTWARD TREK AND NOT EFFECT
NRN KY AS EARLIER THOUGHT. HOWEVER...WITH FNTL SYS AND STRONG UPPER
LEVEL JET IN THE AREA WILL KEEP A SLIGHT CHANCE OF A SHOWER GOING
OVERNIGHT FOR MOST OF CWA...BUT WILL KEEP THE 30 POPS IN PORTIONS OF
SCNTL KY. WILL ALSO RAISE OVERNIGHT LOWS FOR THE LOWER CUMBERLAND
VALLEY GIVEN ADVECTION OF HIGHER DEWPOINTS INTO SRN KY.

SATELLITE SHOWING LOWER CLDS DECREASING IN COVERAGE AS WE HEADED
TOWARD SUNSET MAINLY IN SE KY BUT ENOUGH HIGH CLDS WILL BE AROUND FROM
BLOWOFF OF CONVECTION IN SRN IL TO KEEP MCDY GOING. FOG COULD ALSO BE
A PROBLEM OVERNIGHT DURING PERIODS OF LESS CLOUDINESS.

UPDATE OUT BY 0230Z. THANKS FOR COORD...LMK.

THE FOLLOWING GUIDANCE IS FOR COORDINATION ONLY. OFFICIAL FORECASTS
ARE CONTAINED WITHIN THE PRODUCT SDFZFPKY.

JKL  65/82/67/83  2337
LOZ  66/83/66/84  3337

WHP

In the hours before

Special weather statement, Jun 9, 11:00 PM EDT, 4 hours 41 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-100600-

SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1100 PM EDT TUE JUN 9 1998

THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXISTS ACROSS PORTIONS OF EASTERN KENTUCKY WEST OF A
LINE FROM MOUNT STERLING TO MIDDLESBORO FOR THE OVERNIGHT PERIOD.

MOIST AND UNSTABLE AIR IS IN PLACE ACROSS KENTUCKY...AHEAD OF A COLD
FRONT EXTENDING ACROSS SOUTHERN ILLINOIS INTO MISSOURI. STRONG WINDS
AT UPPER LEVELS IN THE ATMOSPHERE WILL COMBINE WITH THE UNSTABLE AIR
OVERNIGHT TO PRODUCE A FEW THUNDERSTORMS. SOME OF THESE STORMS COULD
BECOME SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING
WINDS.

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN MIDNIGHT AND DAWN.

THIS IS A PRELIMINARY OUTLOOK...STAY TUNED TO NATIONAL WEATHER SERVICE
WEATHER RADIO OR OTHER MEDIA SOURCES FOR THE LATEST INFORMATION ON
THIS WEATHER SITUATION.

WHP
Special weather statement, Jun 9, 11:00 PM EDT, 4 hours 41 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-100600-

SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1100 PM EDT TUE JUN 9 1998

THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXISTS ACROSS PORTIONS OF EASTERN KENTUCKY WEST OF A
LINE FROM MOUNT STERLING TO MIDDLESBORO FOR THE OVERNIGHT PERIOD.

MOIST AND UNSTABLE AIR IS IN PLACE ACROSS KENTUCKY...AHEAD OF A COLD
FRONT EXTENDING ACROSS SOUTHERN ILLINOIS INTO MISSOURI. STRONG WINDS
AT UPPER LEVELS IN THE ATMOSPHERE WILL COMBINE WITH THE UNSTABLE AIR
OVERNIGHT TO PRODUCE A FEW THUNDERSTORMS. SOME OF THESE STORMS COULD
BECOME SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING
WINDS.

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN MIDNIGHT AND DAWN.

THIS IS A PRELIMINARY OUTLOOK...STAY TUNED TO NATIONAL WEATHER SERVICE
WEATHER RADIO OR OTHER MEDIA SOURCES FOR THE LATEST INFORMATION ON
THIS WEATHER SITUATION.

WHP

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 2:44 AM EDTSevere Thunderstorm WarningJKLPike46 min
Jun 10, 3:00 AM EDTSevere Thunderstorm WarningJKLElliott30 min
Jun 10, 3:57 AM EDTFlash Flood WarningJKLJohnson, Martin5 hr
Jun 10, 4:23 AM EDTFlash Flood WarningJKLPike5 hr
Jun 10, 1:23 PM EDTSevere Thunderstorm WarningJKLKnox47 min
Jun 10, 1:32 PM EDTSevere Thunderstorm WarningJKLBell48 min
Jun 10, 1:57 PM EDTSevere Thunderstorm WarningJKLEstill, Jackson48 min
Jun 10, 2:27 PM EDTSevere Thunderstorm WarningJKLLee63 min
Jun 10, 3:00 PM EDTSevere Thunderstorm WarningJKLBreathitt65 min
Jun 10, 3:21 PM EDTSevere Thunderstorm WarningJKLBath49 min
Jun 10, 3:32 PM EDTSevere Thunderstorm WarningJKLMagoffin48 min
Jun 10, 3:46 PM EDTSevere Thunderstorm WarningJKLFloyd, Pike64 min
Jun 10, 4:06 PM EDTFlash Flood WarningJKLBreathitt5 hr
Jun 10, 4:17 PM EDTSevere Thunderstorm WarningJKLMartin63 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.